Prostaglandin analogue–induced pigmentation of the skin of the nasal septum and nasal alae in a glaucoma patient

Gábor Holló, Péter Kóthy

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Purpose: To present a case of topical prostaglandin analogue–induced skin pigmentation in a location previously never reported, with a differential diagnostic significance. Case report: An 83-year-old man successfully treated for primary open-angle glaucoma of both eyes with the bimatoprost/ timolol fixed combination for 6 years reported increased pigmentation of the skin of the nasal septum and alae. According to his report, the darkened skin area was not present when he was a young or middle-aged man. The patient had noted periocular pigmentation and deepening of the upper lid sulcus on both sides, which developed during the years of his bimatoprost/timolol treatment. Dermatology consultation excluded any nevus, malignancy, or other pathology as a cause of the pigmentation. The otorhinolaryngology consultation failed to identify any pathologic condition in the nasal cavity, but described mild chronic senile rhinitis. Conclusions: The acquired pigmentation of the skin of the nasal septum and alae in our patient represents a new form of cutaneous pigmentation induced by topical prostaglandin analogue therapy, which may have differential diagnostic significance in clinical practice. We speculate that the senile rhinitis of the patient increased the exposure of the nasal skin to the prostaglandin analogue solution drained via the nasolacrimal duct, and could therefore play a role in the development of skin pigmentation in this location.

Original languageEnglish
Pages (from-to)e38-e39
JournalEuropean Journal of Ophthalmology
Volume25
Issue number4
DOIs
Publication statusPublished - Feb 3 2015

Keywords

  • Bimatoprost/timolol fixed combination
  • Periocular pigmentation
  • Prostaglandin analogue
  • Side effect
  • Skin pigmentation

ASJC Scopus subject areas

  • Ophthalmology

Fingerprint Dive into the research topics of 'Prostaglandin analogue–induced pigmentation of the skin of the nasal septum and nasal alae in a glaucoma patient'. Together they form a unique fingerprint.

  • Cite this